Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 180, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 22, 2003, 1:10 AM EST for Howard County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 1:10 AM EST (06:10 UTC)
- Expired
- Aug 22, 2003, 2:00 AM EST
- In force
- 50 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Howard County, IN
The radar
The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3836 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 220610 SVRIND INC067-220700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 110 AM EST FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWARD COUNTY IN CENTRAL INDIANA THIS INCLUDES THE CITY OF KOKOMO * UNTIL 200 AM EST * AT 110 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF CONVERSE...OR ABOUT 10 MILES NORTHEAST OF KOKOMO...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENTOWN AT 140 AM EST KOKOMO AT 150 AM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4058 8636 4044 8636 4042 8588 4059 8588 $$ SALLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:23 PM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 21, 8:23 PM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 823 PM EST THU AUG 21 2003 QUESTION OF SHIFT CHC OF TSRA OVERNIGHT. VERY INTERESTING FCST. 00Z ILX RAOB SHOWED VERY STRONG CAP. ILN SHOWED MUCH LESS CAP...AND VERY UNSTABLE. TSRA APPROACHING NRN INDIANA HAVE PROMPTED SOME WARNINGS. ETA SHOWS FAIRLY GOOD FRONTOGENESIS OVER NRN CWA OVERNIGHT ALSO. IN OTHER WORDS...GOOD CHANCE WRN CWA IS PROTECTED BY A CAP THAT WILL BE TOUGH TO BREAK...AND ERN PART HAS GOOD CHANCE OF STORMS TONIGHT. QUESTION IS WHERE TO DRAW THE LINE. IF YOU EXTRAPOLATE FROM CURRENT DEVELOPMENT...WOULD DIVIDE CWA MORE OR LESS IN HALF. I WILL INCRS POPS IN OUR ERN COUNTIES AND DECREASE WEST...BUT NOT MAKE WEST ENTIRELY DRY DUE TO INHERENT UNCERTAINTY. CONSIDERING PRECIP WATER AND INSTABILITY 00Z SOUNDINGS WILL KEEP WORDING ABOUT HEAVY RAIN AND SEVERE AS IT IS. TEMPS LOOK PRETTY GOOD FROM EXTRAPOLATION. .IND...NONE KWIATKOWSKI
Hazardous weather outlook, Aug 21, 3:36 PM EST, 9 hours 34 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-222030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 336 PM EST THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY OVER THE NORTHWEST HALF OF CENTRAL INDIANA. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND HEAVY RAINFALL...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT...MAINLY OVER NORTHWEST PORTIONS OF CENTRAL INDIANA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE OVER MUCH OF CENTRAL INDIANA TOMORROW. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) NIELD
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.